Share this article on:

Anesthesia for a Child with Reflex Anoxic Seizures

Desikan, Somi R. MD; Pyati, Srinivas MD; Darveniza, Ben MD

doi: 10.1213/01.ANE.0000156708.46307.EC
Letters to the Editor: Letters & Announcements

Anaesthetic Department; St. Richard’s Hospital; Chichester, U.K.; srdesikan@yahoo.com

Back to Top | Article Outline

To the Editor:

Reflex anoxic seizure is a vagally mediated cardiac arrest producing cerebral ischemia (1). Infants and young children aged 6 mo to 2 yr are particularly susceptible, with girls being more commonly affected. The attack is almost always provoked by pain or fright; venipuncture or an excessively hot or cold both are recognized examples (2). Anesthesia can also precipitate an attack (3). The sudden shock of pain causes the heart to stop, the eyes to roll up into the head, the complexion to become deadly white, the jaw to clench, and the body to stiffen with arms and legs jerking. After approximately 30 s the body relaxes and the heart restarts. Cardiac massage is rarely necessary, as the episode is self-resolving. Treatment for reflex anoxic seizure is mainly supportive and reassurance of the parents is required. Occasionally regular antimuscarinic agents (atropine) have been used prophylactically in children in whom seizures are common. Permanent pacing has been occasionally used to treat children with a severe form of this condition (4). Reflex anoxic seizure is often misdiagnosed as simple breath holding or, more worryingly as epilepsy (4).

An 8-yr-old boy was admitted with fracture of the left radius requiring urgent manipulation under anesthesia. He weighed 25 kg and was fit and well apart from reflex anoxic seizure first diagnosed at 8 mo of age. A typical episode for him would last a few seconds and was typically precipitated by pain. It had occurred once every few days or weeks, but his last attack had been 2 mo previously. We sought advice from pediatric registrar and we did a quick literature search before we brought him to operating room. Ametop cream (Smith & Nephew Healthcare) was applied to his right hand while he was in the Accident & Emergency unit. We brought him directly to the operating room, applied full monitoring, and inserted a cannula while distracting him. His initial heart rate was 82 bpm, so we gave him 300 μg of atropine, which decreased the heart rate to 60 bpm, but it increased to 100 bpm after a further 300 μg of atropine. Anesthesia was induced with fentanyl 25 μg and propofol 120 mg, and a laryngeal mask airway was inserted. Maintenance of anesthesia was achieved with isoflurane and nitrous oxide 60% in oxygen via a circle breathing system. Analgesia was supplemented after induction with paracetamol and diclofenac suppositories. Throughout the procedure his heart rate remained more rapid than 80 bpm.

Recovery with full monitoring was uneventful and his mother was present when he woke up, as she had been during induction. By taking steps to avoid anxiety and pain and by using prophylactic atropine, a normal anesthetic sequence resulted in no adverse effect in this patient with reflex anoxic seizure. We were surprised, however, at the modest heart rate response to our total dose of 600 μg atropine in this child.

Somi R. Desikan, MD

Srinivas Pyati, MD

Ben Darveniza, MD

Anaesthetic Department

St. Richard’s Hospital

Chichester, U.K.

srdesikan@yahoo.com

Back to Top | Article Outline

References

1. Stephenson JPB. Reflex anoxic seizures (white breath holding): Nonepilectic vagal attacks. Arch Dis Childhood 1978;53:193–200.
2. Roddy SA, Aswal S, Schneider S. Venepuncture fits: A form of reflex anoxic seizures. Pediatrics 1983;72:715–8.
3. Pollard RC. Reflex anoxic seizures and anaesthesia. Paediatric Anaesth 1999;9:467–8.
4. McLeod KA, Wilson N, Hewitt J, et al. Cardiac pacing for severe childhood neurally mediated syncope with reflex anoxic seizures. Heart 1999;82:721–5.
© 2005 International Anesthesia Research Society